Fosaprepitant-induced phlebitis: A focus on patients receiving doxorubicin/cyclophosphamide therapy

A. D. Leal, K. C. Kadakia, S. Looker, C. Hilger, K. Sorgatz, K. Anderson, A. Jacobson, D. Grendahl, D. Seisler, Timothy James Hobday, Charles Lawrence Loprinzi

Research output: Contribution to journalArticle

27 Citations (Scopus)

Abstract

Purpose: The purpose of this study was to investigate the incidence of fosaprepitant-associated infusion site adverse events (ISAEs) among a cohort of breast cancer patients receiving doxorubicin/cyclophosphamide (AC) chemotherapy. Methods: A retrospective review of electronic medical record (EMR) data was performed for all patients who were initiated on AC from January 2011 to April 2012. Data collected included baseline demographics, antiemetic regimen, documentation of ISAEs, and type of intravenous (IV) access. Descriptive statistics (mean and standard deviation or percentages) were summarized overall, by type of IV access and initial antiemetic given. Results: Among the 148 patients included in this analysis, 98 initially received fosaprepitant and 44 received aprepitant. The incidence of ISAEs associated with fosaprepitant administration was 34.7 % (n=34), while the incidence of aprepitant-associated ISAEs was 2.3 % (n=1). All ISAEs were associated with peripheral IV access. The most commonly reported ISAEs were infusion site pain (n=26), erythema (n=22), swelling (n=12), superficial thrombosis (n=8), infusion site hives (n=5), and phlebitis/thrombophlebitis (n=5). Twenty-six patients experienced more than one type of ISAE. Conclusions: The incidence and severity of ISAEs associated with fosaprepitant administration among a group of patients receiving AC chemotherapy are significant and appreciably higher than what has been previously reported.

Original languageEnglish (US)
Pages (from-to)1313-1317
Number of pages5
JournalSupportive Care in Cancer
Volume22
Issue number5
DOIs
StatePublished - 2014

Fingerprint

fosaprepitant
Phlebitis
Doxorubicin
Cyclophosphamide
aprepitant
Antiemetics
Incidence
Therapeutics
Drug Therapy
Thrombophlebitis
Electronic Health Records
Urticaria
Erythema
Documentation
Thrombosis
Demography
Breast Neoplasms
Pain

Keywords

  • Adverse event
  • Chemotherapy-induced nausea and vomiting
  • Fosaprepitant
  • Vein toxicity

ASJC Scopus subject areas

  • Oncology

Cite this

Fosaprepitant-induced phlebitis : A focus on patients receiving doxorubicin/cyclophosphamide therapy. / Leal, A. D.; Kadakia, K. C.; Looker, S.; Hilger, C.; Sorgatz, K.; Anderson, K.; Jacobson, A.; Grendahl, D.; Seisler, D.; Hobday, Timothy James; Loprinzi, Charles Lawrence.

In: Supportive Care in Cancer, Vol. 22, No. 5, 2014, p. 1313-1317.

Research output: Contribution to journalArticle

Leal, AD, Kadakia, KC, Looker, S, Hilger, C, Sorgatz, K, Anderson, K, Jacobson, A, Grendahl, D, Seisler, D, Hobday, TJ & Loprinzi, CL 2014, 'Fosaprepitant-induced phlebitis: A focus on patients receiving doxorubicin/cyclophosphamide therapy', Supportive Care in Cancer, vol. 22, no. 5, pp. 1313-1317. https://doi.org/10.1007/s00520-013-2089-8
Leal, A. D. ; Kadakia, K. C. ; Looker, S. ; Hilger, C. ; Sorgatz, K. ; Anderson, K. ; Jacobson, A. ; Grendahl, D. ; Seisler, D. ; Hobday, Timothy James ; Loprinzi, Charles Lawrence. / Fosaprepitant-induced phlebitis : A focus on patients receiving doxorubicin/cyclophosphamide therapy. In: Supportive Care in Cancer. 2014 ; Vol. 22, No. 5. pp. 1313-1317.
@article{8255c03ee2db4d25a65baf21ce43a561,
title = "Fosaprepitant-induced phlebitis: A focus on patients receiving doxorubicin/cyclophosphamide therapy",
abstract = "Purpose: The purpose of this study was to investigate the incidence of fosaprepitant-associated infusion site adverse events (ISAEs) among a cohort of breast cancer patients receiving doxorubicin/cyclophosphamide (AC) chemotherapy. Methods: A retrospective review of electronic medical record (EMR) data was performed for all patients who were initiated on AC from January 2011 to April 2012. Data collected included baseline demographics, antiemetic regimen, documentation of ISAEs, and type of intravenous (IV) access. Descriptive statistics (mean and standard deviation or percentages) were summarized overall, by type of IV access and initial antiemetic given. Results: Among the 148 patients included in this analysis, 98 initially received fosaprepitant and 44 received aprepitant. The incidence of ISAEs associated with fosaprepitant administration was 34.7 {\%} (n=34), while the incidence of aprepitant-associated ISAEs was 2.3 {\%} (n=1). All ISAEs were associated with peripheral IV access. The most commonly reported ISAEs were infusion site pain (n=26), erythema (n=22), swelling (n=12), superficial thrombosis (n=8), infusion site hives (n=5), and phlebitis/thrombophlebitis (n=5). Twenty-six patients experienced more than one type of ISAE. Conclusions: The incidence and severity of ISAEs associated with fosaprepitant administration among a group of patients receiving AC chemotherapy are significant and appreciably higher than what has been previously reported.",
keywords = "Adverse event, Chemotherapy-induced nausea and vomiting, Fosaprepitant, Vein toxicity",
author = "Leal, {A. D.} and Kadakia, {K. C.} and S. Looker and C. Hilger and K. Sorgatz and K. Anderson and A. Jacobson and D. Grendahl and D. Seisler and Hobday, {Timothy James} and Loprinzi, {Charles Lawrence}",
year = "2014",
doi = "10.1007/s00520-013-2089-8",
language = "English (US)",
volume = "22",
pages = "1313--1317",
journal = "Supportive Care in Cancer",
issn = "0941-4355",
publisher = "Springer Verlag",
number = "5",

}

TY - JOUR

T1 - Fosaprepitant-induced phlebitis

T2 - A focus on patients receiving doxorubicin/cyclophosphamide therapy

AU - Leal, A. D.

AU - Kadakia, K. C.

AU - Looker, S.

AU - Hilger, C.

AU - Sorgatz, K.

AU - Anderson, K.

AU - Jacobson, A.

AU - Grendahl, D.

AU - Seisler, D.

AU - Hobday, Timothy James

AU - Loprinzi, Charles Lawrence

PY - 2014

Y1 - 2014

N2 - Purpose: The purpose of this study was to investigate the incidence of fosaprepitant-associated infusion site adverse events (ISAEs) among a cohort of breast cancer patients receiving doxorubicin/cyclophosphamide (AC) chemotherapy. Methods: A retrospective review of electronic medical record (EMR) data was performed for all patients who were initiated on AC from January 2011 to April 2012. Data collected included baseline demographics, antiemetic regimen, documentation of ISAEs, and type of intravenous (IV) access. Descriptive statistics (mean and standard deviation or percentages) were summarized overall, by type of IV access and initial antiemetic given. Results: Among the 148 patients included in this analysis, 98 initially received fosaprepitant and 44 received aprepitant. The incidence of ISAEs associated with fosaprepitant administration was 34.7 % (n=34), while the incidence of aprepitant-associated ISAEs was 2.3 % (n=1). All ISAEs were associated with peripheral IV access. The most commonly reported ISAEs were infusion site pain (n=26), erythema (n=22), swelling (n=12), superficial thrombosis (n=8), infusion site hives (n=5), and phlebitis/thrombophlebitis (n=5). Twenty-six patients experienced more than one type of ISAE. Conclusions: The incidence and severity of ISAEs associated with fosaprepitant administration among a group of patients receiving AC chemotherapy are significant and appreciably higher than what has been previously reported.

AB - Purpose: The purpose of this study was to investigate the incidence of fosaprepitant-associated infusion site adverse events (ISAEs) among a cohort of breast cancer patients receiving doxorubicin/cyclophosphamide (AC) chemotherapy. Methods: A retrospective review of electronic medical record (EMR) data was performed for all patients who were initiated on AC from January 2011 to April 2012. Data collected included baseline demographics, antiemetic regimen, documentation of ISAEs, and type of intravenous (IV) access. Descriptive statistics (mean and standard deviation or percentages) were summarized overall, by type of IV access and initial antiemetic given. Results: Among the 148 patients included in this analysis, 98 initially received fosaprepitant and 44 received aprepitant. The incidence of ISAEs associated with fosaprepitant administration was 34.7 % (n=34), while the incidence of aprepitant-associated ISAEs was 2.3 % (n=1). All ISAEs were associated with peripheral IV access. The most commonly reported ISAEs were infusion site pain (n=26), erythema (n=22), swelling (n=12), superficial thrombosis (n=8), infusion site hives (n=5), and phlebitis/thrombophlebitis (n=5). Twenty-six patients experienced more than one type of ISAE. Conclusions: The incidence and severity of ISAEs associated with fosaprepitant administration among a group of patients receiving AC chemotherapy are significant and appreciably higher than what has been previously reported.

KW - Adverse event

KW - Chemotherapy-induced nausea and vomiting

KW - Fosaprepitant

KW - Vein toxicity

UR - http://www.scopus.com/inward/record.url?scp=84897529620&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84897529620&partnerID=8YFLogxK

U2 - 10.1007/s00520-013-2089-8

DO - 10.1007/s00520-013-2089-8

M3 - Article

C2 - 24402411

AN - SCOPUS:84897529620

VL - 22

SP - 1313

EP - 1317

JO - Supportive Care in Cancer

JF - Supportive Care in Cancer

SN - 0941-4355

IS - 5

ER -